hair thinning on prednisone

i started on high dose, of pred 40mg, oct 12, now down to 17.5, still having some shoulder pain and stiffness in mornings, but much less, but now ive noticed my hair thinning, at front and top and one side(sleep on left side every night, as right shoulder is worse) can anyone tell me how long this will continue, if there is anything i can do to avoid this, and will it grow back as i reduce pred,s

10 Replies

oldestnewest
  • Hi - mine was exactly the same. I have long hair and it generally thinned and was most noticeable at fringe and temples.

    It seemed to stop excessively falling out when I got to early teens of preds - I am now down to 9.5 (20 months in) my hair is growing back and the hairdresser said quite healthy- lots of new growth.

    I still suffer with stiffness through neck and shoulders but even in high dose if 40mgs it never completely went.

    Hope that helps reassure you about your hair. I am waiting impatiently for moon face and buffalo jump to go!

  • well yes thank you,lesley, i have always had thick hair, and this is a shock to me, to see it thinning, but it does grow back, still only at 17.5 have a ways to go, before stops thinning it seems,,have to cope with it

  • My new hair growth has come back in a bit curly, which I didn't have before. I also take biotin for hair and nails, which I think has helped some. I am currently on 8 mg.

  • My nails were fantastic on higher doses of pred - and several of us developed curly hair with pred. Mine has nearly gone again though.

  • Hi arvine,

    Yes it will improve. Your thinning hair may not all be down to Pred, although some do suffer, but a combination of that and the fact that you are unwell. What goes on inside is reflected in our hair about 3-6 months later. My hair was really bad before I started the Pred, mind you it did take 18months for diagnosis.

    You can try volumising shampoos etc, some of which are better than others, but your best friend is your hairdresser, they can make the best of things if you explain your situation. Plus a hat or differently tied scarves can help - look on line for advice.

    Last of all, don't worry about it, it will return, and hopefully fuller and stronger! Mine did.

  • thank you dorsetlady, as reassuring as that is,, i still will have aproblem with it, as always had thick hair, easy to manage, but will have to cope,

  • I know, so did I, and natural curly, always my best feature I thought. It is devastating, but you will find it does get better, in fact had a conversation with my hairdresser this week about how much it had improved from what it was! Best it's been for probably the last 15 years!

  • oh that is wonderful news ! i know, i always felt one of my best features too, it,s upsetting for sure, hope i can look forward to it coming back, what dosage were you at when you noticed it thinning, and when it started to come back

  • Mine started thinning well before I started Pred, but that because I was undiagnosed for 18months and it was the illness that caused it - not the drug. That's why I said, don't always blame the Pred.

    My mum was a hairdresser and she always knew if someone had been ill in the previous six months even if she hadn't met them before.

    Can't remember exactly when it began to look and feel better, had a lot of other things going on, but probably after I felt better overall - guess once in single figures I really noticed a great improvement.

    Before diagnosis I had it cut short to be able to manage it (stiff shoulders!) and kept it relatively short all through GCA, but now post Pred I'm going to let it grow again - many more styles to choose from! Got to be a Glamorous Grandma sometimes !

  • I noticed a couple of months ago that my hair was incredibly dry and much thinner and some hair had actually broken off at the back. My hair was quite long, so I used to tie it back which probably didn't help. If I leave my hair to dry naturally it is now so curly it looks as if I have had a perm. I have had it cut shorter and invested in some good quality hair products, but it has become high maintenance and needs washing every day, otherwise I look like "The Wild Woman of Borneo" It is encouraging to hear that it should improve with time.

You may also like...